Montana, 2012

High Wind in Montana, April 26 to 27, 2012

April 26 to 27, 2012 · NWS BYZ · 2 events in 2 counties and zones

Strong surface pressure gradients across Eastern Montana resulted in a period of high winds.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Strong surface pressure gradients across Eastern Montana resulted in a period of high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 26, 2:37 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 26, 2:37 PM MST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
337 PM MDT THU APR 26 2012

.SHORT TERM...VALID FOR FRI AND SAT...

TWO PART STORM SYSTEM MOVING THROUGH THE WESTERN UNITED STATES
EXPECTED TO COMBINE BY SATURDAY OVER SOUTHERN MONTANA. THIS IS
BRINGING A SIGNIFICANT COOL DOWN TO THE REGION AND A SHOT OF
NEEDED PRECIPITATION THOUGH STORM SYSTEM TRACK STILL HAS SOME
UNCERTAINTY AND WHERE BEST PRECIPITATION WILL FALL IS STILL A
QUESTION. FOR TONIGHT...DISTURBANCE OVER IDAHO MOVES INTO THE AREA
BRINGING A ROUND OF SHOWERS AND THUNDERSTORMS FOR THE MOUNTAINS
AROUND COOKE CITY...THIS COULD BRING A BURST OF AROUND 3 INCHES OF
SNOW AFTER MIDNIGHT AS TEMPERATURES COOL. ELSEWHERE...SOUTHEAST
WINDS WILL CONTINUE STRONG IN SOUTHEAST MONTANA AND AND SINCE THEY
HAVE BEEN STAYING JUST BELOW HIGH WIND CRITERIA FOR MOST OF THE
DAY FEEL THIS SHOULD WORK OUT WELL FOR THE NIGHTTIME PERIOD. A FEW
OF THE THUNDERSTORMS DEVELOPING THIS AFTERNOON COULD BE BRIEFLY
INTENSE DUE TO THE HIGH SHEAR ENVIRONMENT DEVELOPING BUT NOT
ENOUGH CAPE TO SUSTAIN LONG LIVED UPDRAFTS.

FRIDAY ONE UPPER LOW SHIFTS TO THE IDAHO MONTANA WYOMING TRIPLE
POINT WHILE A WEAKER SYSTEM WITH SUBTROPICAL MOISTURE ROTATES INTO
NEBRASKA. MOST DYNAMIC FLOW SHIFTS TO EASTERN MONTANA AND WITH
SURFACE TROUGH RESIDING ALONG A GILLETTE TO HAVRE AXIS EXPECT
HEAVIEST RAIN TO BE EAST OF THIS LINE BUT MANY AREAS WILL SEE
SHOWER ACTIVITY AS MOISTURE IN AIRMASS DEEPENS. GFS AND ECMWF HINT
AT A BIT OF DRY SLOTTING FOR BILLINGS AND OTHER PORTIONS OF SOUTH
CENTRAL MONTANA SO WILL HAVE TO WATCH FOR AN OPPORTUNITY TO FINE
TUNE THE FAVORED AREAS FOR MOISTURE IN LATER FORECASTS. WESTERN
MOUNTAINS SEE PRECIPITATION BECOME A BIT LESS DYNAMIC DURING THE
DAY ON FRIDAY BUT A NORTHERLY FLOW AROUND THE UPPER LOW RETURNS ON
FRIDAY NIGHT. SNOWFALL FOR THE MOUNTAINS IS TRICKY...WITH WARM
TEMPERATURES AND WARM GROUND SLOWING INITIAL ACCUMULATIONS AND
THEN PRECIPITABLE WATERS DECREASE FRIDAY AND FRIDAY NIGHT AS THE
EASTERN MONTANA - DAKOTA PRECIPITATION BAND GETS GOING. HAVE ABOUT
8 TO 12 INCHES THROUGH SATURDAY FOR THE MOUNTAINS AND WILL NOT
ISSUE ANY WINTER HIGHLIGHTS AT THIS TIME DUE TO SLOW
ACCUMULATIONS.

FRIDAY NIGHT UPPER LOW SHIFTS INTO SOUTHWEST SOUTH DAKOTA ALLOWING
THE MOISTURE TO WRAP AROUND INTO SOUTH CENTRAL MONTANA AND WILL
HAVE TO WATCH THIS PERIOD FOR A CHANCE OF SNOW FOR THE FOOTHILLS.
AGAIN PRECIPITABLE WATERS ARE LOWER SO NOT SURE ABOUT
ACCUMULATIONS. FURTHER EAST...SOME SNOW MAY MIX IN WITH THE RAIN
BUT 805 MB TEMPERATURES DO NOT LOOK COLD ENOUGH FOR ACCUMULATIONS
FOR THE LOWER ELEVATIONS.

SATURDAY THE LOW IS EXPECTED TO CHANGE POSITION VERY LITTLE SO
SAME LOCATIONS COULD BE FAVORED FOR PRECIPITATION. BIG HORN
MOUNTAINS BECOME A BIT MORE FAVORED AS FLOW ALOFT BECOMES MORE
UPSLOPE SO WILL BE WATCHING THIS AREA FOR A POSSIBLE WINTER
WEATHER HIGHLIGHT. ELSEWHERE THE LOW LEVEL FLOW IS WEAKENING A BIT
SO UPSLOPE SHOULD NOT BE AS STRONG BUT CYCLONIC FLOW ALOFT AND
DEEP MOISTURE SHOULD MAKE IT EASY TO GET SHOWER ACTIVITY WITH SOME
WEAK OROGRAPHIC FORCING. LOOKS LIKE A COOL DAY WITH TEMPERATURES
REMAINING IN THE 40S AND WIND AND RAIN MAKING IT FEEL EVEN COOLER.

IT IS IMPORTANT TO NOTE THAT MODELS NOT IN EXACT AGREEMENT ON
TRACK OF SYSTEM WITH SOME MODELS TRENDING THE SYSTEM A BIT FURTHER
NORTH WHICH WOULD YIELD A GENERALLY DRIER PATTERN FOR SOUTHERN
MONTANA AND NORTHERN WYOMING. A SIGNIFICANT COOL DOWN WITH SOME
MOISTURE IS CERTAIN...BUT HOW WIDESPREAD HALF TO AN INCH OF
RAINFALL AMOUNTS WILL BE IS YET TO BE DETERMINED. BORSUM

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

SMALL DIFFERENCES CONTINUED IN THE HANDLING OF THE CUTOFF UPPER LOW
IN THE MODELS FOR SUN...HOWEVER THERE WAS GENERAL AGREEMENT IN
MOVING THE LOW TO THE N DURING THE DAY. SPLIT THE SUN POP GRID TO
SHOW A DECREASING TREND IN POPS THROUGH THE DAY. AREAS W OF ROUNDUP
TO KBIL TO PRYOR MAY HAVE A MIX OF RAIN AND SNOW SUN MORNING WITH
LITTLE SNOW ACCUMULATION. THE UPPER LOW WILL LIFT OFF TO THE NE SUN
NIGHT AND A WEAKLY CYCLONIC FLOW WILL OVERTAKE THE AREA THROUGH TUE.

THE GFS HAS TRENDED WEAKER WITH THE MON NIGHT/TUE DISTURBANCE OVER
THE LAST FEW RUNS. MEANWHILE THE TIMING OF A DISTURBANCE ON THE
ECMWF FOR WED HAD CHANGED WITH THE LATEST RUN...AND THE LATEST GFS
NOW HAD A STRONG DISTURBANCE OVER THE REGION ON WED. THUS THERE WAS
UNCERTAINTY IN THE TIMING AND STRENGTH OF WAVES MOVING THROUGH THE
FLOW. MODEL DIFFERENCES CONTINUED THROUGH THU NIGHT.

KEPT LINGERING POPS OVER THE NE ZONES FOR THE DEPARTING SYSTEM SUN
NIGHT AND HAD MOUNTAIN POPS FOR INCOMING PACIFIC MOISTURE. THE
PACIFIC MOISTURE WILL BRING A LOW CHANCE OF PRECIPITATION TO THE
AREA FROM ROUNDUP TO KBIL W AND OVER THE MOUNTAINS ON MON. KEPT
CHANCE POPS OVER THE AREA MON NIGHT FOR NOW...AND HAD SLIGHT CHANCES
OVER MOST OF THE REGION TUE AND TUE NIGHT. HAD POPS MAINLY OVER THE
MOUNTAINS FOR THE REST OF THE PERIOD. THE FORECAST WILL BE SUBJECT
TO CHANGE AS THE TIMING AND STRENGTH OF THE VARIOUS WAVES BECOMES
MORE CERTAIN.

MADE JUST A FEW TEMPERATURE ADJUSTMENTS THROUGH THE PERIOD. WILL
HAVE ABOVE NORMAL TEMPERATURES FROM MON ONWARD. ARTHUR

&&

.AVIATION...

STRONG SOUTHEAST WINDS SUSTAINED NEAR 30 KT WITH HIGHER GUSTS WILL
CONTINUE ACROSS SOUTHEASTERN MT THIS EVENING. AHEAD OF A LOW
PRESSURE SYSTEM AND ADVANCING COLD FRONT...SCATTERED SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF WESTERN MONTANA.
LOOK FOR THESE SHOWERS AND THUNDERSTORMS TO CONTINUE TO INCREASE
IN COVERAGE AND MOVE INTO WESTERN AND CENTRAL AREAS OVER THE NEXT
SEVERAL HOURS...IMPACTING KLVM AND KBIL. ANY STORM WILL HAVE THE
POTENTIAL TO GENERATE BRIEF MVFR/IFR CONDITIONS ALONG WITH GUSTY
WINDS AND SMALL HAIL. THE SHOWERS AND THUNDERSTORMS WILL SLIDE
EASTWARD OVERNIGHT AHEAD OF THE COLD FRONT...IMPACTING KMLS AND
KSHR. AS THE COLD FRONT MOVES ACROSS THE REGION...LOOK FOR WINDS
TO SWITCH TO A WEST/NORTHWEST DIRECTION AND BECOME GUSTY.
MORE SCATTERED SHOWERS WITH SOME MVFR CONDITIONS IN LOW
CEILINGS/LOW VISIBILITY WILL BE POSSIBLE LATE TONIGHT INTO FRIDAY.
EXPECT MOUNTAIN OBSCURATIONS THROUGH THE PERIOD. STC

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 045/052 036/050 035/058 039/064 043/067 044/066 045/070
    88/R    66/R    42/W    12/W    32/W    21/B    11/B
LVM 039/046 031/047 028/054 034/060 037/066 038/061 038/066
    87/R    66/R    42/W    23/W    32/W    22/W    12/W
HDN 045/054 036/052 034/061 037/067 041/067 041/067 041/072
    78/R    56/R    33/W    11/B    32/W    21/B    11/B
MLS 042/053 038/053 036/060 038/068 042/067 043/070 045/073
    58/R    66/R    33/W    21/B    32/W    11/B    11/B
4BQ 046/052 034/054 033/062 036/068 040/067 040/068 042/072
    58/R    54/R    32/W    21/B    32/W    22/W    11/B
BHK 043/049 034/047 033/055 035/066 040/064 039/066 040/070
    58/R    66/R    33/W    21/B    22/W    11/B    11/B
SHR 042/049 031/050 030/058 034/065 038/065 040/065 041/070
    67/R    44/R    32/W    11/B    42/W    22/W    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Apr 26, 2:54 PM MST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
354 PM MDT THU APR 26 2012

MTZ028>042-056>058-063>068-WYZ098-099-272200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
354 PM MDT THU APR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHEAST WINDS WILL CONTINUE EAST OF A MILES CITY TO
BROADUS LINE. EXPECT GUSTS OF 40 TO 50 MPH WITH ISOLATED STRONGER
GUSTS POSSIBLE. DRIVERS OF HIGH PROFILE VEHICLES SHOULD USE
CAUTION AS STRONG CROSSWINDS ARE EXPECTED IN THIS AREA THROUGH
TONIGHT...INCLUDING HIGHWAYS 12 AND 212.

SNOWFALL IS EXPECT TO DEVELOP LATER TONIGHT FOR THE MOUNTAINS
NORTH OF YELLOWSTONE PARK. EXPECT ACCUMULATIONS AROUND 3 INCHES BY
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MAJOR WEATHER CHANGE WILL OCCUR BY FRIDAY AS A STRONG BUT SLOW
MOVING STORM SYSTEM MEANDERS OVER THE AREA. HIGH TEMPERATURES
WILL BE MAINLY IN THE 50S FRIDAY...NEARLY 30 DEGREES COOLER THAN
TUESDAYS HIGH TEMPERATURES. SIGNIFICANT PRECIPITATION IS POSSIBLE
ACROSS THE AREA. RAIN MAY MIX WITH SNOW FRIDAY NIGHT INTO SATURDAY
MORNING IN THE LOWER ELEVATIONS...WITH LIGHT SNOW ACCUMULATIONS
POSSIBLE IN THE FOOTHILLS. ACCUMULATING SNOW IS EXPECTED IN THE
MOUNTAINS. NORTHWEST WINDS WILL BE GUSTY AT TIMES FROM FRIDAY
AFTERNOON THROUGH SATURDAY.

RANCHING INTERESTS SHOULD TAKE PRECAUTIONS TO PROTECT YOUNG
LIVESTOCK FROM THE COLD WET AND WINDY CONDITIONS EXPECTED FRIDAY
INTO THE WEEKEND.

THERE IS STILL A GOOD DEAL OF UNCERTAINTY WITH THE TRACK OF THIS
SYSTEM WHICH WILL HAVE A BIG IMPACT ON THE FORECAST. THOSE WITH
OUTDOOR OR TRAVEL PLANS FRIDAY INTO THE WEEKEND SHOULD CHECK THE
FORECAST FREQUENTLY FOR ANY CHANGES WITH THIS STRONG SPRING STORM
SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Fallon

When
April 26, 4:06 PM MST to April 27, 12:00 AM MST
Where
Fallon forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
46.334, -104.417 (the zone’s center; the record gives no point)

Sustained winds of 40 mph with gusts to 58 mph were observed at the Baker Airport.

High Wind, Carter

When
April 26, 5:29 PM MST to April 27, 12:00 AM MST
Where
Carter forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.517, -104.536 (the zone’s center; the record gives no point)

A spotter 1.7NNE of Boyes reported power outages from about noon to 7pm. A tree was blown down partially across a road. While traveling down the road, the spotter's windshield was broken by the tree.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369093, 369092.